Alabama, 2017

Damaging Wind in Alabama, June 30, 2017

June 30, 2017 · NWS TAE · 1 event in 1 county or zone

An isolated, brief severe storm developed in Geneva county with damage to power lines in the western portion of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated, brief severe storm developed in Geneva county with damage to power lines in the western portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 30, 12:09 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 30, 12:09 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
209 PM EDT Fri Jun 30 2017

.AVIATION [Through 18Z Saturday]...

Scattered showers and thunderstorms will continue this afternoon,
mainly across our inland areas. DHN, ABY, and VLD could see some
brief visibility reductions in stronger showers/storms. Any
showers and storms will likely dissipate by 00Z, with VFR
conditions expected to prevail through the remainder of the
period.

&&

.PREV DISCUSSION [1030 AM EDT]...

.NEAR TERM [Through Today]...

The previous forecast generally remains on track for today; only
made a couple minor adjustments this morning. Adjusted forecast
highs downward slightly across most of our area due to ample cloud
cover this morning and projected mostly cloudy conditions
throughout the day. Highs in the upper 80s are expected for most
locations, with lower 90s possible across the inland FL Big Bend
and south central GA.  Ample moisture will remain in place along
with moderate instability (MLCAPE values generally 1500-2500
J/kg). Combined with forcing from the sea breeze and outflow
boundaries, this will result in showers and thunderstorms remaining
likely near/north of I-10 through the afternoon and early evening.

.SHORT TERM [Tonight Through Sunday]...

Deep layer ridging will prevail locally through the weekend, while
an upper trough and associated cold front will remain along or
north of the Tennessee Valley. While it's possible that scattered
storms could form along outflow moving away from this front, most
of our convection through the weekend will be initiated by the
seabreeze fronts. The W/SW steering flow would favor the greatest
rain chances across north Florida, with PoPs across the entire
region ranging from 30-50%. Expect high temperatures to climb into
the middle 90s, with heat indices around 100 degrees in some
spots.

.LONG TERM [Sunday Night Through Friday]...

Deep layer ridging will remain intact across the region through
next week, with low-layer flow veering easterly and then southerly
by the end of the week. The seabreezes will continue to be the
trigger for afternoon storms, with near normal (40-60%) rain
chances each day. Highs will likely continue to peak in the middle
90s.

.MARINE...

Light winds and low seas will prevail through next week, with
showers and thunderstorms most likely each day in the early
morning through the early afternoon.

.FIRE WEATHER...

There are no fire weather concerns.

.HYDROLOGY...

There is some potential for locally heavy rainfall across the
area through today as the disturbance moves through the region.
The primary impact would be localized flooding limited mainly to
urban areas. However, the overall flood threat remains low.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  95  74  95  75 /  10  30  10  30  30
Panama City   77  89  77  88  74 /  20  20  10  20  10
Dothan        73  92  74  93  73 /  20  30  10  30  20
Albany        74  93  74  93  74 /  30  30  10  30  30
Valdosta      74  95  73  96  74 /  30  30  10  40  30
Cross City    75  93  75  93  74 /  20  20  10  40  30
Apalachicola  77  89  76  89  74 /  20  20  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Lahr
MARINE...Harrigan
FIRE WEATHER...Barry
HYDROLOGY...Harrigan/Camp

In the hours before

Special weather statement, Jun 30, 12:21 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
121 PM CDT FRI JUN 30 2017

ALZ065-068-301900-
Coffee AL-Geneva AL-
121 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE AND WESTERN
GENEVA COUNTIES UNTIL 200 PM CDT...

At 120 PM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm 8 miles northeast of Florala, moving east at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Geneva, Enterprise, Samson, Kinston, Coffee Springs, Chancellor,
Lytle, Lucile, Marl, Ino, Central City, Logan Field Municipal A/P,
Geneva Municipal A/P, Goodman, Enterprise Municipal A/P, Somerset,
Earlytown, Hacoda, Spears and Pera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 8584 3099 8578 3099 8619 3125 8619
TIME...MOT...LOC 1820Z 253DEG 33KT 3111 8626

ADL
Special weather statement, Jun 30, 12:26 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
126 PM CDT FRI JUN 30 2017

ALZ066-067-301915-
Dale AL-Henry AL-
126 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALE AND WESTERN
HENRY COUNTIES UNTIL 215 PM CDT...

At 126 PM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm 7 miles northeast of Ozark, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Ozark, Ariton, Newville, Bells Crossroads, Dill, Edwin,
Mabson, Arguta, Snells Crossroads, Graball, Dale County Lake, Dancey,
Phillips Crossroads, Skipperville, Echo, Capps, Roberts Crossroads,
Barefield Crossroads and Murphy Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 8528 3141 8525 3144 8569 3162 8569
      3162 8542 3171 8542
TIME...MOT...LOC 1826Z 256DEG 23KT 3151 8557

ADL

The radar

The Eglin Afb radar (KEVX), 62 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
June 30, 12:42 PM CST
Where
Geneva County, Samson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.110, -86.040

Power lines were blown down in the Samson area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701345.